North Carolina, 2010

Hail and Damaging Winds in North Carolina, May 6, 2010

May 6, 2010 · NWS RAH · 7 events in 2 counties and zones

Isolated severe thunderstorms developed along a pre-frontal trough of low pressure during afternoon peak heating on May 06th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated severe thunderstorms developed along a pre-frontal trough of low pressure during afternoon peak heating on May 06th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 6, 6:45 PM EST, 55 minutes earlier.

Area forecast discussion, May 6, 6:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT THU MAY 6 2010

.SYNOPSIS...
A DRY BACK DOOR COLD FRONT WILL MOVE SOUTH INTO CENTRAL AND SOUTHERN
NORTH CAROLINA TONIGHT...THEN RETREAT NORTH AS A WARM FRONT ON
FRIDAY. A STRONG BUT MOSTLY DRY COLD FRONT WILL CROSS THE REGION
EARLY SATURDAY. DRY AND MUCH COOLER WEATHER IS EXPECTED BEHIND THE
FRONT SATURDAY NIGHT INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY MORNING/...
AS OF 230 PM THURSDAY...

UNDER WESTERLY FLOW ALOFT...THE SURFACE COLD FRONT TO OUR NW IS
WORKING ITS WAY ACROSS THE APPALACHIANS..WITH A PREFRONTAL/PIEDMONT
TROUGH HUGGING THE LEE OF THE MOUNTAINS.  CU FIELD HAS BEEN SPARSE
BUT INCREASING THROUGH EARLY AFTERNOON....WITH 500-1500 J/KG OF
MLCAPE FROM WEST TO EAST ACROSS THE CWA.  MIXING OF DEWPOINTS INTO
THE MID TO UPPER 50S HAS LIMITED INSTABILITY OVER THE WESTERN
PIEDMONT SO FAR...BUT STILL A FEW ISOLATED SHOWERS MAY DEVELOP LATE
THIS AFTERNOON AS THE SURFACE TROUGH SHARPENS WITH THE APPROACHING
FRONT.  LOW LEVEL CONVERGENCE WILL FURTHER STRENGTHEN THIS
EVENING...AS THE SURFACE FRONT FINALLY SINKS SOUTH THROUGH THE
AREA.  A SLIGHTLY BETTER CHANCE OF SHOWERS WILL ACCOMPANY THE
FRONT..AS A WEAK TROUGH ALOFT CROSSES THE AREA.  WHILE LOW LEVEL
LAPSE RATES WILL REMAIN STEEP AT 7-8C/KM THIS AFTERNOON...THE LOW
LEVELS WILL STABILIZE AND REDUCE CHANCES FOR GUSTY WINDS WITHIN ANY
SHOWERS.  LOWS WILL RANGE FROM THE UPPER 50S NORTH TO MID 60S SOUTH
AS THE FRONT NEARS THE SC BORDER BY FRIDAY MORNING.

&&

.SHORT TERM /FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 240 PM THURSDAY...

A SHORTWAVE TROUGH CROSSING THE NORTHERN HALF OF THE CONUS WILL
DRIVE A COLD FRONT EAST TOWARD THE OHIO/TENNESSEE VALLEY REGION ON
FRIDAY.  SOUTHWESTERLY LOW LEVEL WINDS WILL DEVELOP OVER CENTRAL NC
AS THE WEAK FRONT ALONG THE NC/SC BORDER LIFTS QUICKLY NORTH TO THE
MID ATLANTIC STATES.  THE NAM IS A BIT SLOWER THAN OTHER GUIDANCE IN
SHOVING THE FRONT NORTH OF THE AREA...AND WITH LITTLE AID OF A
SURFACE HIGH TO THE NORTH TO HINDER THE FRONT...HAVE GONE MORE WITH
THE GFS AND OTHER SOLUTIONS.  EXPECT PARTLY CLOUDY MOSTLY SUNNY
SKIES AND READINGS VERY WARM ONCE AGAIN IN THE UPPER 80S TO LOWER
90S AS H10-H85 THICKNESSES RISE AGAINST TO AROUND 1420M.  OVERNIGHT
LOWS GENERALLY ABOVE GUIDANCE WITH A STEADY SOUTHWEST WIND...69-71.

GUIDANCE IN FAIR AGREEMENT ON THE PASSAGE OF THE THE PREVIOUSLY
MENTIONED COLD FRONT DURING THE DAY ON SATURDAY.   WITH ALL UPPER
LEVEL SUPPORT TRACK WELL OFF TO THE NORTH...PRECIP CHANCES WILL
HINGE ON LOW LEVEL CONVERGENCE AND AFTERNOON DESTABILIZATION.
DESPITE THE POSSIBILITY DEWPOINTS RECOVERING INTO THE 60S SATURDAY
MORNING...MID LEVEL LAPSE RATES ARE FORECAST TO BE WEAK AND PWS
BARELY APPROACH 1.5".  SLIGHT CHANCE POPS SEEM REASONABLE...WITH THE
BEST COVERAGE POTENTIAL SATURDAY AFTERNOON AS THE FRONT APPROACH
WHAT SHOULD BE A MORE UNSTABLE AIRMASS IN THE EAST.  HIGHS RANGING
FROM LOWER 80S WEST TO UPPER 80S EAST.

A QUICK COOL DOWN IS EXPECTED BEHIND THE FRONT AS STRONG COLD
ADVECTION AND A 1025MB+ HIGH BUILDS SOUTHEAST OUT OF THE NORTHERN
PLAINS. EXPECT CLEARING SKIES AND LOWS FALLING INTO THE UPPER 40S
NW TO MID 50S SE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 240 PM THURSDAY...

SUNDAY WILL USHER IN A FEW DAYS OF COOLER TEMPERATURES IN THE WAKE
OF A COLD FRONT. THE FORECAST 1028-1031 MB HIGH WILL PUSH IN FROM
THE NW SUNDAY REACHING THE MID-ATLANTIC COAST BY MONDAY. FOR SUNDAY
CAA PERSISTS THROUGH MUCH OF THE DAY GRADUALLY WEAKENING IN THE
AFTERNOON. DESPITE MOSTLY SUNNY SKIES TEMPERATURES WILL RANGE FROM
THE UPPER 60 TO LOWER 70S. WITH CLEAR SKIES AND LOW DEWPOINTS LOWS
SUNDAY NIGHT WILL FALL INTO THE MID 40S. A FEW MID AND HIGH CLOUDS
COULD BE JUST TO OUR WEST MONDAY MORNING BUT SHOULD NOT ARRIVE IN
TIME TO LIMIT OVERNIGHT LOWS.

THE HIGH BEGINS TO MOVE OFFSHORE MONDAY ALLOWING FOR A MORE EASTERLY
FLOW THROUGH 900 MB. MONDAY WILL CONTINUE TO BE SEASONABLY COOL WITH
A FEW MORE CLOUDS AROUND AND HIGHS IN THE UPPER 60 TO LOWER 70S.
LOWS MONDAY NIGHT SHOULD FALL IN TO THE MID TO UPPER 40S IN THE WEST
AND LOWER 50S IN THE SOUTHEAST. GFS SUGGESTS RETURN FLOW SETTING UP
MONDAY NIGHT AND THIS COULD RESULT IN SOME STRATUS ESPECIALLY IN THE
EAST...BUT CLOUDS COULD OVERSPREAD A LARGE PORTION OF THE AREA BY
TUESDAY MORNING DEPENDING ON THE TIMING OF THE RETURN FLOW.

WARMING TEMPERATURES RETURNING MORE TO NORMAL AND EVEN ABOVE NORMAL
ARE EXPECTED TUESDAY THROUGH THURSDAY. THE RETURN FLOW FROM THE SW
INCREASES SIGNIFICANTLY TUESDAY AFTERNOON AND THE WARM SWLY FLOW
CONTINUES THROUGH WEDNESDAY AND EARLY THURSDAY. LOWS IN UPPER 50S TO
LOWER 60S TUESDAY NIGHT AND LOW TO MID 60S WEDNESDAY NIGHT.
DEPENDING ON CLOUD COVER HIGHS TUESDAY SHOULD WARM TO 78-82 DEGREES
AND EVEN WARMER ON WEDNESDAY AND THURSDAY...WELL INTO THE LOW TO MID
80S. DEPENDING ON THE TIMING OF COUPLE OF WEAK UPPER WAVES PIVOTING
AROUND THE FRINGE OF THE UPPER RIDGE NEXT WEEK THERE COULD BE A VERY
SMALL CHANCE OF ISOLATED SHOWERS TUESDAY OR WEDNESDAY. SOUNDINGS
SUGGEST WEDNESDAY MAY BE A LITTLE MORE UNSTABLE SO WILL GO WITH JUST
A SLIGHT CHANCE OF SHRA/TSTMS. THE NEXT FRONT IS EXPECTED INTO THE
AREA LATE WEDNESDAY INTO EARLY THURSDAY BUT AS OF NOW THE UPPER FLOW
APPEARS ZONAL AND THE FRONT WEAK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 730 PM THURSDAY...

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD...WITH SMALL EXCEPTION
OF MVFR CONDITIONS IN ISOLATED CONVECTION THIS EVENING.

ISOLATED TO WIDELY SCATTERED SHOWERS WILL CONTINUE TO DEVELOP EARLY
THIS EVENING ACROSS THE WESTERN AND CENTRAL PIEDMONT AHEAD OF A
WEAK/SHALLOW SFC COLD FRONT THAT WILL DROP SOUTHEAST THROUGH THE
FORECAST AREA THROUGH 06Z. KINT...KGSO...KRDU...AND KRWI STAND THE
BEST CHANCE OF SEEING THIS CONVECTION...BEFORE AIRMASS BEGINS TO
STABILIZE WITH LOSS OF DAYTIME HEATING. WILL INCLUDE TEMPO GROUP FOR
SHOWERS AT KGSO DUE TO THE CLOSE PROXIMITY OF A CELL...OTHERWISE
WILL OMIT ANY WEATHER FROM ANY OTHER TAF DUE TO ISOLATED COVERAGE.

WINDS WILL BRIEFLY TURN NELY BEHIND THE SFC FRONT LATE TONIGHT AND
EARLY FRIDAY BEFORE QUICKLY VEERING TO SOUTHERLY AS THE FRONT LIFTS
BACK NORTH ACROSS THE AREA FRIDAY AFTERNOON. PRESSURE GRADIENT
BEGINS TO TIGHTEN DURING THE LATE AFTERNOON WITH THE APPROACH
OF A COLD FRONT FROM THE WEST. EXPECT TO SEE WIND GUSTS PEAK TO
AROUND 20KTS IN THE AFTERNOON.

LOOKING AHEAD...SOME IFR TO MVFR STRATUS COULD DEVELOP ACROSS THE
AREA...ESPECIALLY AT EASTERN TAF SITES SATURDAY MORNING.
A STRONG COLD FRONT WILL CROSS CENTRAL NC ON SATURDAY...BUT IT IS
EXPECTED TO BE A PREDOMINATELY DRY FRONTAL PASSAGE.  SW WINDS AHEAD
OF THE FRONT WILL RAMP UP TO 10-15KT WITH GUSTS UP TO 25 KT SATURDAY
AFTERNOON.  VFR CONDITIONS ARE EXPECTED BEHIND THE FRONT THROUGH
EARLY NEXT WEEK.

&&

.FIRE WEATHER...
AS OF 225 AM THURSDAY...

...BREEZY DRY CONDITIONS EXPECTED FRI THROUGH SUN...TURNING COOLER
OVER THE WEEKEND...

CONDITIONS WILL CONTINUE TO DRY OUT THROUGH FRIDAY WITH HIGHS
AROUND 90. THE MINIMUM RELATIVE HUMIDITY VALUES EXPECTED TO DIP
INTO THE MID 30S WITH A SW WIND AT 10 MPH. SW WINDS WILL INCREASE
FRIDAY TO 10-15 MPH WITH GUSTS TO 20 MPH. MINIMUM RELATIVE
HUMIDITY VALUES WILL ALSO BE LOWER...IN THE 25-32 PERCENT RANGE.

A RELATIVELY DRY COLD FRONT WILL PUSH SE ACROSS THE REGION
SATURDAY MORNING. WINDS WILL INCREASE OUT OF THE WEST TO BETWEEN
10-20 MPH WITH GUSTS TO 25 MPH. THE TEMPS WILL BE A BIT COOLER IN
THE WEST (AROUND 80)... BUT STILL REACH THE MID 80S IN THE SE.
MINIMUM RELATIVE HUMIDITIES WILL FALL DURING THE DAY...DIPPING TO
THE LOWEST LEVELS BY SUNSET (20 PERCENT WEST AND 25-30 IN THE SE).

SUNDAY AND MONDAY WILL BE MUCH COOLER AND DRY. WINDS WILL GRADUALLY
DECREASE SAT NIGHT ALLOWING ONLY MODERATE RH RECOVERY. NNE WINDS
SUNDAY AT 10-15 MPH EXPECTED. LIGHT WINDS WILL RETURN SUNDAY NIGHT
AND MONDAY.

NO WETTING RAIN IS IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK
WITH A WARMING TREND BACK INTO THE 80S BEGINNING TUE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT/SMITH
NEAR TERM...SMITH
SHORT TERM...SMITH
LONG TERM... JO
AVIATION...CBL
FIRE WEATHER...BADGETT
Hazardous weather outlook, May 6, 2:57 AM EST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
357 AM EDT THU MAY 6 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
357 AM EDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 6, 6:40 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT THU MAY 6 2010

NCZ010-070030-
WARREN-
740 PM EDT THU MAY 6 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN COUNTY THROUGH 830
PM EDT...

AT 740 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WISE...OR ABOUT 7 MILES NORTH OF WARRENTON...MOVING SOUTHEAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WARRENTON...MACON.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3651 7792 3629 7803 3645 7826 3656 7819
      3656 7807
TIME...MOT...LOC 2340Z 297DEG 15KT 3650 7817

ELLIS
Special weather statement, May 6, 7:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT THU MAY 6 2010

NCZ022-023-039-040-070115-
ALAMANCE-CHATHAM-GUILFORD-RANDOLPH-
811 PM EDT THU MAY 6 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD...ALAMANCE...
RANDOLPH AND CHATHAM COUNTIES THROUGH 915 PM EDT...

AT 811 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOREST OAKS...OR ABOUT 12 MILES NORTHEAST OF RANDLEMAN...MOVING
SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL SOUTHEASTERN
GUILFORD COUNTY... AND THE TOWNS OF LIBERTY AND STALEY.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3588 7929 3568 7947 3589 7976 3600 7973
      3605 7965
TIME...MOT...LOC 0011Z 306DEG 12KT 3595 7966

MWS
Special weather statement, May 6, 7:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
818 PM EDT THU MAY 6 2010

NCZ009-010-070115-
VANCE-WARREN-
818 PM EDT THU MAY 6 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN AND VANCE COUNTIES
THROUGH 915 PM EDT...

AT 818 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDDLEBURG...OR ABOUT 5 MILES NORTH OF HENDERSON...MOVING SOUTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MIDDLEBURG...AND...
DREWRY...AFTON...WARRENTON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3638 7793 3620 7802 3632 7851 3651 7845
TIME...MOT...LOC 0018Z 294DEG 19KT 3639 7839

23

The radar

The Raleigh/Durham radar (KRAX), 74 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Vance

When
May 6, 7:40 PM EST
Where
Vance County, 1.36 mi SSE of Dabney
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.333, -78.468

Numerous trees were reported down along and near the intersection of United States Highway 158 and Boyd Lane.

Hail, Vance

When
May 6, 7:50 PM EST
Where
Vance County, Gillburg
Measured
1 in hail
Reported by
Public
Coordinates
36.280, -78.370

Quarter sized hail was reported off of William S Corbitt Highway in Gillburg, NC.

Thunderstorm Wind, Alamance

When
May 6, 8:10 PM EST
Where
Alamance County, 3.51 mi NNW of Mebane
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.144, -79.311

Multiple trees were reported down along Dickey Mill Road.

Hail, Alamance

When
May 6, 8:24 PM EST
Where
Alamance County, 1.92 mi NE of Haw River
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -79.346

Quarter sized hail was reported along East Simpson Road near Green Level.

Thunderstorm Wind, Alamance

When
May 6, 8:24 PM EST
Where
Alamance County, 0.57 mi E of Mebane
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.101, -79.270

Multiple trees were reported down on Crawford Road in Mebane, NC.

Hail, Alamance

When
May 6, 8:25 PM EST
Where
Alamance County, 0.69 mi N of Mebane
Measured
1.75 in hail
Reported by
Public
Coordinates
36.110, -79.280

Golf ball size hail was reported near Mill Creek.

Thunderstorm Wind, Vance

When
May 6, 8:42 PM EST
Where
Vance County, 2.3 mi SE of Dabney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
36.330, -78.447

A large tree limb smashed through the front windshield of a car in the Wal-Mart parking lot in Henderson, NC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229504, 229500, 229505, 229502, 229506, 229503, 229530.